New York, 2012

Coastal Flood in New York, June 4 to 5, 2012

June 4 to 5, 2012 · NWS OKX · 6 events in 5 counties and zones

An unusual cutoff low pressure system for June, resulted in a period of strong northeast winds across the region June 4 into June 5. The combination of the resultant surge and astronomically high spring tides, created widespread minor coastal flooding and areas of moderate coastal flooding during the time of high tide the night of June 4.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An unusual cutoff low pressure system for June, resulted in a period of strong northeast winds across the region June 4 into June 5. The combination of the resultant surge and astronomically high spring tides, created widespread minor coastal flooding and areas of moderate coastal flooding during the time of high tide the night of June 4. Widespread minor and only localized moderate coastal flooding was experienced during the times of high tide the night of June 5 as low pressure moved out to sea and winds weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 4, 7:14 PM EST, 46 minutes earlier.

Area forecast discussion, Jun 4, 7:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
814 PM EDT MON JUN 4 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL REMAIN OVER THE AREA THROUGH THE
END OF THE WORK WEEK. THIS DISTURBANCE WILL FINALLY GIVE WAY TO
HIGH PRESSURE OVER THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
CENTER OF UPPER CLOSED LOW PULLING OFF THEN NEW
ENGLAND COAST ATTM. SHOWERS PRODUCING MEASURABLE PRECIP HAVE BEEN
DECREASING IN COVERAGE...SO HAVE ADJUSTED POPS SLIGHTLY TO ACCOUNT
FOR THIS. DEWPOINTS WERE ALSO A FEW DEGREES TOO HIGH. REST OF
FORECAST REMAINS ON TRACK.

MODEL GUIDANCE SHOWS A COUPLE ADDITIONAL DISTURBANCES SET TO ALSO
PIVOT IN FROM THE NORTH TONIGHT...SO KEPT SCT COVERAGE IN FOR THIS
EVENING...THEN ONLY ISOLD COVERAGE OVERNIGHT DUE TO LOSS OF SFC-
BASED INSTABILITY. LOWS TONIGHT A BLEND OF MET/MAV GUIDANCE...MOSTLY
UPPER 40S AND LOWER 50S. JUDGING FROM STRENGTH OF UPSTREAM NE FLOW
AND WET BULB TEMPS OVER NEW ENGLAND...THIS MAY END UP BEING A BIT
TOO COOL.

A MODERATE RISK OF RIP CURRENTS CONTINUES AT THE ATLANTIC OCEAN
BEACHES THROUGH THIS EVENING.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
ISOLD AM SHOWER COVERAGE SHOULD BECOME SCT TO NUMEROUS IN THE
AFTERNOON VIA INCREASED SFC-BASED INSTABILITY AND LIFT FROM
ANOTHER VORT MAX PIVOTING SOUTHWARD AROUND THE CLOSED UPPER
LOW...WHICH SHOULD BE NEAR OR JUST S OF NOVA SCOTIA AT THAT TIME.
BEST AREAL COVERAGE LOOKS TO BE INLAND...ESPECIALLY OVER SOUTHERN
CT AND THE LOWER HUDSON VALLEY. SFC-BASED INSTABILITY SHOULD BE
SUFFICIENT TO SPARK A FEW RUMBLES OF THUNDER FROM NYC WEST INTO NE
NJ. HIGHS A LITTLE WARMER THEN THOSE OF TODAY...65-70.

SFC HIGH PRESSURE WILL START TO BUILD SOUTHWARD TUE NIGHT...WHICH
ALONG WITH LOSS OD DAYTIME HEATING SHOULD BRING AN END TO SHOWERS
TUE NIGHT. LOWS WILL ONCE AGAIN BE IN THE UPPER 40S AND LOWER 50S.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE ATLANTIC OCEAN
BEACHES ON TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MID/UPPER LEVEL TROUGH WILL CONTINUE TO IMPACT THE NORTHEAST
WEDNESDAY THROUGH FRIDAY. TOUGH TO TIME ANY INDIVIDUAL SHORTWAVES
TRAVERSING ACROSS THE NORTHEAST AROUND THE TROUGH. ANY OF THESE
FEATURES COULD ENHANCE CONVECTION. OTHERWISE...MAINLY DIURNAL PRECIP
EXPECTED THIS TIME FRAME DURING MAX HEATING...INCREASED INSTABILITY.
HIGHEST COVERAGE WOULD BE OVER THE INTERIOR DUE TO THIS INCREASED
INSTABILITY.

RIDGE BUILDS THIS WEEKEND INTO EARLY NEXT WEEK. SHOULD REMAIN
GENERALLY DRY THIS TIME FRAME...WITH THE EXCEPTION OF AN ISOLATED
SHOWER WITH ANY WEAK SHORTWAVE RIDING OVER THE RIDGE. WITH BUILDING
HEIGHTS...INSTABILITY WILL REMAIN IN CHECK FOR MAINLY SHOWERS AND
NOT MUCH THUNDER.

AS FOR TEMPS...COOLER THAN NORMAL TEMPS EXPECTED...ESPECIALLY DURING
THE DAY DUE TO CLOUDS AND POSSIBLE SHOWERS/TSTMS. HOWEVER...WITH
RIDGE BUILDING...AIR MASS WARMS AND WE SHOULD SEE NEAR TO SLIGHTLY
ABOVE NORMAL READINGS BY THE WEEKEND.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
LOW PRESSURE WELL OFFSHORE MOVES FARTHER SOUTH AND EAST THROUGH
TUESDAY. VFR WITH SCATTERED SHOWER ACTIVITY THIS EARLY EVENING
WITH DRYING EXPECTED AS WINDS TURN MORE NORTHERLY LATE THIS
EVENING. CONDITIONS COULD DROP TO MVFR WITHIN THE SHOWER ACTIVITY
AT TIMES EARLY THIS EVENING BUT COVERAGE IS TOO SMALL TO INCLUDE
IN TAF. MORE SCATTERED SHOWERS GENERALLY CAN BE EXPECTED ON
TUESDAY...BUT TOO FAR OUT AND LOW CONFIDENCE IN EXACT TIMING AND
LOCATION SO LEFT OUT OF TAFS FOR NOW. AN ISOLATED THUNDERSTORM IN
POSSIBLE AS WELL.

WINDS WILL BE NORTH TO NORTHEAST AROUND OR LESS THAN 10 KT
SUSTAINED THROUGH MUCH OF THE FORECAST PERIOD. SOME GUSTS TO NEAR
20 KT CAN BE EXPECTED LATE TONIGHT INTO EARLY TUESDAY BEFORE
SUBSIDING LATER IN THE DAY.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: MVFR POSSIBLE AT TIMES THIS EVENING AND ON
TUESDAY. WIND GUSTS MAY BE LESS FREQUENT THAN FORECAST.

KLGA FCSTER COMMENTS: MVFR POSSIBLE AT TIMES THIS EVENING AND ON
TUESDAY. WIND GUSTS MAY BE LESS FREQUENT THAN FORECAST.

KEWR FCSTER COMMENTS: MVFR POSSIBLE AT TIMES THIS EVENING AND ON
TUESDAY. WIND GUSTS MAY BE LESS FREQUENT THAN FORECAST.

KTEB FCSTER COMMENTS: MVFR POSSIBLE AT TIMES THIS EVENING AND ON
TUESDAY. WIND GUSTS MAY BE LESS FREQUENT THAN FORECAST.

KHPN FCSTER COMMENTS: MVFR POSSIBLE AT TIMES THIS EVENING AND ON
TUESDAY. WIND GUSTS MAY BE LESS FREQUENT THAN FORECAST.

KISP FCSTER COMMENTS: MVFR POSSIBLE AT TIMES THIS EVENING AND ON
TUESDAY. WIND GUSTS MAY BE LESS FREQUENT THAN FORECAST.

.OUTLOOK FOR 00Z TUESDAY THROUGH SATURDAY...
.TUESDAY NIGHT-FRIDAY...VFR. BRIEF PERIODS OF MVFR POSSIBLE WITH
ISOLD/SCT SHOWERS/TSTMS...MAINLY IN THE AFT/EARLY EVE HOURS.
.SATURDAY...VFR.

&&

.MARINE...
MINOR ADJUSTMENTS MADE TO WINDS/SEAS AS CONDS WERE SLIGHTLY HIGH
TO START...MAINLY OVER WESTERN OCEAN WATERS. NE FLOW WILL CONTINUE TO
STRENGTHEN THIS EVE...SO SCA FOR MOST OF THE WATERS LOOKS TO BE
IN GOOD SHAPE. ADDED PECONIC AND GARDINERS BAYS TO THE ADVY AS
WELL DUE TO EXPOSED NE FETCH...BUT REMOVED WRN LI SOUND FROM THE
ADVY AS GUSTS THERE SHOULD COME UP SHORT.

WINDS SHOULD DECREASE ON TUE...BUT LINGERING OCEAN SEAS OVER 5 FT
LIKELY TO CONTINUE FOR MOST OF TUE...AND POSSIBLY INTO TUE EVENING
OUT EAST. DID NOT YET EXTEND SCA FOR THE ERN WATERS DUE TO THIS
UNCERTAINTY.

WEAK FLOW AND QUIET CONDITIONS WILL PREVAIL THEREAFTER THROUGH
THE END OF THE WEEK.

&&

.HYDROLOGY...
SIGNIFICANT AREA QPF OVER 1/2 INCH NOT EXPECTED THROUGH THE END
OF THE WEEK...WITH MAINLY SCT DIURNAL ACTIVITY. LOCAL DOWNPOURS
ARE POSSIBLE WITH ANY CONVECTION DUE TO SLOW MOVEMENT.

&&

.TIDES/COASTAL FLOODING...
HAVE UPGRADED PORTIONS OF THE COASTAL FLOOD ADVSY TO A COASTAL FLOOD
WARNING WITH A MODERATE NE FLOW PILING WATER INTO WESTERN LI SOUND
AND WESTERN PORTIONS OF LONG ISLANDS SOUTH SHORE BAYS. WAS ON THE
FENCE...BUT BASED ON LATEST OBS AND FORECAST DATA AND THE FACT THAT
THE LAST 2 NIGHT HAVE ONLY BEEN A FEW TENTHS SHY OF MODERATE
LEVELS...THINK A FEW SPOTS IN ALONG THE SHORELINES OF EACH OF THESE
AREAS WILL TOUCH OR SLIGHTLY EXCEED MODERATE BENCHMARKS. THE
FREEPORT GAUGE WAS ALREADY REACHING MINOR LEVELS 2 HOURS BEFORE HIGH
TIDE. ADVSY REMAINS UNCHANGED ELSEWHERE.

SIMILAR TIDAL CONDITIONS ARE POSSIBLE TUE NIGHT...BEFORE TIDAL
LEVELS GRADUALLY BEGIN TO FALL THROUGH THE WEEK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...COASTAL FLOOD WARNING UNTIL 2 AM EDT TUESDAY FOR CTZ009.
     COASTAL FLOOD ADVISORY UNTIL 2 AM EDT TUESDAY FOR CTZ010.
NY...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR NYZ072-
     074-075-079>081.
     COASTAL FLOOD WARNING UNTIL 2 AM EDT TUESDAY FOR NYZ071-073-
     176-177.
     COASTAL FLOOD WARNING UNTIL MIDNIGHT EDT TONIGHT FOR NYZ178-
     179.
     COASTAL FLOOD ADVISORY UNTIL 2 AM EDT TUESDAY FOR NYZ078.
NJ...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR NJZ006.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EDT TUESDAY FOR ANZ330-340.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ350-353-355.

&&
Hazardous weather outlook, Jun 4, 7:07 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
807 PM EDT MON JUN 4 2012

NJZ006-NYZ072-074-075-079>081-060015-
HUDSON-NEW YORK (MANHATTAN)-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
807 PM EDT MON JUN 4 2012

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-CTZ005>008-011-012-NJZ002-004-
103>108-NYZ067>070-060015-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
807 PM EDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009-NYZ071-073-176-177-060015-
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-BRONX-NORTHERN QUEENS-
NORTHERN NASSAU-
807 PM EDT MON JUN 4 2012

...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ178-179-060015-
SOUTHERN QUEENS-SOUTHERN NASSAU-
807 PM EDT MON JUN 4 2012

...COASTAL FLOOD WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ010-NYZ078-060015-
SOUTHERN NEW HAVEN-NORTHWESTERN SUFFOLK-
807 PM EDT MON JUN 4 2012

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 coastal flood. Local standard time, as filed.

Coastal Flood, Southern Nassau

When
June 4, 8:00 PM EST to 9:54 PM EST
Where
Southern Nassau forecast zone
Reported by
Official NWS Observations
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

The USGS tidal gauge in Hudson Bay at Freeport recorded a water level of 6.15 ft. MLLW during the evening high tide cycle of June 4, 2012. This is .35 ft. above the threshold for moderate coastal flooding at this location established by the National Weather Service. As a result, widespread inundation of streets and properties was reported south of Atlantic Avenue in Freeport. Large lakes formed on streets as far north as Merrick Rd. with water coming up from the sewers and manholes, with water bubbling up from storm drains as far north as Sunrise Highway. Several stalled vehicles were reported in waters nearly 2 feet deep at intersections.

The USGS tidal gauge in Reynolds Channel at Point Lookout recorded a water level of 6.7 ft. MLLW during the evening high tide cycle of June 4, 2012. This is .1 ft. above the threshold for moderate coastal flooding at this location established by the National Weather Service.

The USGS tidal gauge in East Rockaway Inlet at Atlantic Beach recorded a water level of 7.1 ft. MLLW during the evening high tide cycle of June 4, 2012. This is .1 ft. above the threshold for moderate coastal flooding at this location established by the National Weather Service.

The USGS tidal gauge in Jamaica Bay at Inwood recorded a water level of 8.7 ft. MLLW during the evening high tide cycle of June 4, 2012. This is at the threshold for moderate coastal flooding at this location established by the National Weather Service.

Coastal Flood, Southern Queens

When
June 4, 8:42 PM EST to 9:24 PM EST
Where
Southern Queens forecast zone
Reported by
Official NWS Observations
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

The USGS tidal gauge in Jamaica Bay at Inwood recorded a water level of 8.7 ft. MLLW during the evening high tide cycle of June 4, 2012. This is at the threshold for moderate coastal flooding at this location established by the National Weather Service. As a result, a few feet of inundation was reported in the Rosedale section of Queens at Brookville Blvd. from 149th Street to Rockaway Blvd., with several stuck automobiles and even a city bus. A few feet of inundation was also reported in the Arverne section of Queens at Beach 72nd Street and Thursby Avenue with stuck automobiles.

Coastal Flood, Northern Queens

When
June 4, 10:54 PM EST to June 5, 12:54 AM EST
Where
Northern Queens forecast zone
Reported by
Official NWS Observations
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

The NOS tidal gauge at Kings Point recorded a water level of 10.81 ft. MLLW during the high tide cycle of the night of June 4, 2012. This is .31 ft. above the threshold for moderate coastal flooding at this location established by the National Weather Service.

Coastal Flood, Northern Nassau

When
June 4, 10:54 PM EST to June 5, 12:54 AM EST
Where
Northern Nassau forecast zone
Reported by
Official NWS Observations
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

The NOS tidal gauge at Kings Point recorded a water level of 10.81 ft. MLLW during the high tide cycle of the night of June 4, 2012. This is .31 ft. above the threshold for moderate coastal flooding at this location established by the National Weather Service.

Coastal Flood, Southern Westchester

When
June 4, 11:30 PM EST to June 5, 12:30 AM EST
Where
Southern Westchester forecast zone
Reported by
Official NWS Observations
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

In Rye NY, Milton Road was closed between Garden Drive and 688 Milton Road due to flooding, as was Kirby Lane at the Tide Mill basin.

Coastal Flood, Southern Nassau

When
June 5, 9:54 PM EST to 10:06 PM EST
Where
Southern Nassau forecast zone
Reported by
Official NWS Observations
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

The USGS tidal gauge in Hudson Bay at Freeport recorded a water level of 5.81 ft. MLLW during the evening high tide cycle of June 5, 2012. This is .01 ft. above the threshold for moderate coastal flooding at this location established by the National Weather Service.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393365, 393368, 393361, 393719, 393725, 393370.